Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 18, NWS Mobile, AL

February 2, 1996Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 2, 1996, 2:57 AM CST for Baldwin County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 1996, 2:57 AM CST (08:57 UTC)
Expired
Feb 2, 1996, 4:00 AM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 020856
SVRMOB
ALC003-021000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
257 AM CST FRI FEB 2 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...BALDWIN COUNTY
 
AT 255 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER MOBILE BAY MOVING TOWARDS THE EASTERN SHORE OF BALDWIN
COUNTY FROM PT CLEAR TO SOUTH OF BON SECOUR NORTH OF GULF SHORES.
 
THIS STORM IS CAPABLE OF PRODUCING WATERSPOUTS MOVING ONSHORE
FOR THE NEXT HOUR.  MOVEMENT IS TO THE EAST AT 30 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRI
VE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 7:55 PM CST, 7 hours 2 minutes earlier.

Area forecast discussion, Feb 1, 7:55 PM CST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
755 PM CST THU FEB 1 1996

00Z SFC FRONT DRAPED ACRS NRN GULF INTO DVLPNG LOW PRES AREA NE OF
BRO. VAPOR IMAGERY SHOWS MAJOR WINTER STORM ENERGY KICKING EWRD ACRS
W CTRL TX AND DVLPNG TSTMS IN GULF ALONG STALLED FRONTAL BOUNDARY.
TIME LAPSE AND 01Z SFC RUC DATA HAS STORMS FIRING UP ALONG AXIS OF
INCRNG THT-E ADVECTION AND SFC MOISTURE CNVRGNC OVR SE LA GULF
WATERS. MODERATE TO HVY R AND ZR MOVG ACRS CTRL MS. WILL BE
INTERESTING TO SEE IF GULF STORMS SURVIVE AS THEY MOVE NNE INTO LA
AWAY FROM FRONTAL BOUNDARY...MAX SFC MOIST CNVRGNC AND ADVECTION. 00Z
RAOBS INDICATING SOME WARMER AIR ALOFT AND WEAK CAPPING INVERSION
WHICH SHOULD ALSO PRECLUDE MAJOR TSTM DVLPMNT. NEVERTHELESS...PLAYERS
ARE COMING TOGETHER AS FCST FOR SOGGY AND DREARY WX SCENARIO.    GJM

FPUS64KBNA1p

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:21 AM CSTSevere Thunderstorm WarningMOBBaldwin69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.